My mom has gone from sweet to "Hell on Wheels" in 2 days. Any suggestions? - AgingCare.com

My mom has gone from sweet to "Hell on Wheels" in 2 days. Any suggestions?

Follow
Share

My mom is on Alzheimer's medication she's 79 and lives at home with my dad. I go over every day when I get off work and every weekend. She doesn't cook anymore, clean, doesn't know how to do her hair, but she's been pleasant and remembered things pretty good until today. Today she was vulgar, mean and just angry so when I left to go home within 20 minutes my dad called and she tried to stab him with a fingernail file the old-fashioned metal ones that kind of a point- he got it from her and she went in her room and slam the door. I sent my son over and she was calm and happy to see him so then I called she answered the phone she sounded happy. I said hi Mom, she slammed the phone down so I called back and dad answered and then I hear her in the background her telling him to hang the phone up and not to talk to me. This is very hard but I'm more worried about my father. I told him to lock his bedroom door at night but he said that he wouldn't hear her because they always slept in separate rooms. I don't know what to do.

13

Answers

Show:
Sounds like a need to call 911 is in order, and if possible get your son to follow the ambulance; it sounds like he didn't aggravate her. I think it sounds like your presence could be a trigger for more disruptive and dangerous behaviors. Same with husband. Hoping all goes well!
Helpful Answer (0)
Reply to Allisonthecarer
Report

This is deemed a medical emergency with the abrupt change in behavior. Call 9-1-1.
Helpful Answer (1)
Reply to Llamalover47
Report

Is her medication to help with memory new? Doctors put my mother on a drug to help with memory and the personality change was polar opposite of her typical demeanor. The medication was stopped at my insistence and she returned to her agreeable self. She had no memory of her outbursts. It would be worth a double check of her medications.
Helpful Answer (2)
Reply to BubbaSue
Report

Good luck in hanging on. I had to cut ties with my mum she got so mean not only to me but to my husband as well. Wishing you the best. Get the doctors involved. (((hugs)))
Helpful Answer (1)
Reply to SpiritDancer
Report

Always read the side efects any new drug may have on your loved one.
In this case follow the advice and get to the ER ASAP.
Helpful Answer (3)
Reply to Veronica91
Report

When my spouse was diagnosed with ALZ I thought I would be able to cope, however he very quickly forgot who I was and demanded that I get out of his home. He had the same reaction with my children. There comes a time when safety is an issue. He is now in a great care facility. He thinks his mother is there with him and that keeps him calmer. Please be safe.
Helpful Answer (3)
Reply to MsPatS
Report

You don't say how long she has been on Alzheimers meds - but my husband was misdiagnosed w/Alzheimers (had Normal Pressure Hydrocephaleus)- given Aricept - flipped out next day - 2 weeks of hell w/psychiatrist saying "the drug doesn't do that". Finally he nastily said quit giving and see what happens. I did . Husband "came to" asked where the hell he had been and that "he never wanted to go back there again". By Aricept own advisory on package - "It takes 3 months to see if it will work. There may be no change. About the same - or patient may be worse. It works for about 6 months and then patient will go back to where they were before taking drug." I realize some have been helped with this drug but for us it was a nightmare. Take your Mom to geriatric psychiatrist (or get 2nd opinion) to be sure what she has (or since while living no truly accurate diagnosis can be made) get the best advice you can. Agree - if she is threatening your Dad she needs help - more than you or he can give.
Helpful Answer (1)
Reply to desert192
Report

This is not a reply that anyone will support but when my husband had a personality change I took him off all his medications. He’s, for the most part, his old self. He still has flare ups but they’re easy to understand since I know he’s frustrated. He was on Trazodone 25 mg and
Memantine 5 mg.
Helpful Answer (1)
Reply to Onebag
Report

Any time someone starts using weapons (nailfiles qualify) or may harm another person, it is warranted to call 911 and get the person to the ER for psychiatric evaluation. This is beyond the caregivers scope of what to do. Medications need to be adjusted to get things under control
Helpful Answer (8)
Reply to MACinCT
Report

When my mom was on the ‘warpath’ because she needed some medication for her dementia, she followed my dad into his bedroom and a physical altercation took place. It was ‘Sundown Syndrome’ and she needed diagnosis too.

Tell your dad to lock up the firearms! My dad had his guns LOADED and assessable but at least he did lock himself in a bedroom. My parents can be so inappropriately casual!

Yes a trip to ER is called for now!!!
Helpful Answer (4)
Reply to HolidayEnd
Report

Related
Questions